Mouth and Throat Sores
The lining of your mouth and throat are particularly susceptible to damage from cancer treatment. Chemotherapy and other anticancer drugs can cause the following conditions or symptoms to develop:
- sores (ulcers) and a burning sensation or pain in the mouth or throat, called stomatitis
- a decrease in saliva during early treatment and an increase during later treatment
- a red and swollen tongue
- a stinging sensation in the throat or difficulty swallowing, called dysphagia
- a white, shiny coating or white patches on the tongue, inside of the cheeks or floor of the mouth, which can indicate a yeast infection, also called thrush or oral candidiasis
- dry, cracked, sore or bleeding lips
- fungal infections and cold sores around the mouth from herpes simplex
You can manage many of these conditions and symptoms with prescription drugs and other remedies. Ask your doctor to recommend products to moisturize your lips, but stay away from petroleum-based lip products.
5 Ways to Manage Mouth and Throat Side Effects
- Visit the dentist before treatment begins, if possible.
- Maintain good dental and oral hygiene to help prevent gum disease and infection, such as using prescribed mouthwash. If you wear dental braces, ask your doctor if you?ll need to have them removed before starting treatment.
- Inspect your mouth daily to detect problems.
- Tell your doctor about any pain or discomfort.
- Ask your doctor for oral hygiene tips and dietary suggestions to reduce or relieve discomfort.